North Dakota, 2011

Tornadoes and Hail in North Dakota, July 4, 2011

July 4, 2011 · NWS FGF · 16 events in 5 counties and zones

By late in the afternoon of the 4th, temperatures had risen into the 80s to low 90s with dew points in the low 70s. This created an extremely unstable airmass over eastern North Dakota and the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
$205,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the afternoon of the 4th, temperatures had risen into the 80s to low 90s with dew points in the low 70s. This created an extremely unstable airmass over eastern North Dakota and the northwest quarter of Minnesota. A cold front over central North Dakota marched to the east, helping to initiate severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 11:52 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 4, 11:52 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1252 PM CDT MON JUL 4 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST CHALLENGE WILL BE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND EVENING. WILL CONTINUE TO FOLLOW A GFS/ECMWF MODEL
BLEND...WHICH HAS SUPPORT FROM HIGH RESOLUTION WRF OUTPUT.

ANALYSIS FROM THIS MORNING IS STILL VALID. SURFACE DEW POINT
TEMPERATURES HAVE RISEN INTO THE LOW 70S ACROSS MUCH OF EASTERN ND
INTO FAR NORTHWEST MN. SPC MESOANALYSIS SHOWS MLCAPE VALUES FROM
2000 TO 3000 J/KG ALONG SURFACE TROUGH AXIS WHICH IS CURRENTLY
DRAPED ACROSS THE CENTRAL DAKOTAS. THE CAP REMAINS FIRMLY IN
PLACE FOR MOST OF THE FORECAST AREA...BUT IS STARTING TO BREAK
DOWN ACROSS SOUTHWEST MANITOBA. WITH THE EXCEPTION OF A COUPLE
WEAK ECHOES NORTHWEST OF MINOT...THE RADAR IS THUNDERSTORM FREE
ACROSS ALL OF ND INTO NORTHWEST MN. EXPECT THAT TO CHANGE RAPIDLY
AS COLD FRONT/SURFACE TROUGH MOVES EASTWARD AND INTERACTS WITH
MOIST UNSTABLE AIRMASS. ISOLATED SUPERCELLS SHOULD FIRST DEVELOP
ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER THIS
AFTERNOON AND THEN EXPAND SOUTHWESTWARD. DISCRETE STORMS SHOULD
EVENTUALLY COMBINE TO FORM A LINEAR-TYPE MCS THAT WILL MOVE ACROSS
SOUTHEAST ND INTO WEST CENTRAL MN THIS EVENING. PRIMARY THREATS
CONTINUE TO BE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN...BUT
CANNOT RULE OUT A TORNADO OR TWO IN THE VICINITY OF THE FRONT.

COLD FRONT WILL SAG SOUTH OVERNIGHT AND EXPECT PRIMARY SEVERE
THREAT TO END AFTER 06 UTC TONIGHT. WITH THE EXCEPTION OF SOME
LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE FAR SOUTH TOMORROW
MORNING...TUESDAY WILL BE SUNNY...DRY AND A BIT COOLER AS HIGH
PRESSURE BUILDS ACROSS THE REGION. DEW POINT TEMPERATURES WILL
DROP BACK INTO THE 50S AND WITH HIGHS IN THE UPPER 70S TO LOWER
80S...IT WILL BE MUCH LESS MUGGY. TRANQUIL WEATHER WILL CONTINUE
INTO WEDNESDAY WITH LITTLE CHANGE IN TEMPERATURES.

THE NEXT BEST CHANCE FOR SHOWERS AND STORMS WILL BE LATE THURSDAY
THROUGH FRIDAY AS THE NEXT PACIFIC WAVE MOVES INTO THE NORTHERN
ROCKIES.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

MODELS ALL HAVE SIMILAR IDEA BUT WITH TIMING AND DETAIL DIFFERENCES.
UPPER FLOW WILL BE PROGRESSIVE ACROSS THE THE NORTHERN CONUS. AN
UPPER LOW WILL PROPAGATE ACROSS CANADA FRI- SAT...SENDING A FRONT
THROUGH THE AREA AND PROVIDING THUNDER CHANCES. ALTHOUGH UPPER JET
REMAINS ACROSS THE REGION SUN- MON...WEAK RIDGING SHOULD KEEP THE
WX MAINLY DRY (MAYBE DIURNALLY DRIVEN CONVECTION BUT LIMITED
COVERAGE). TEMPERATURES SHOULD BE NEAR NORMAL GIVEN THE SYNOPTIC
PATTERN.

&&

.AVIATION...

MAIN CONCERN WILL BE THUNDER DURING THE PERIOD. UNCERTAINTY
EXISTS WITH COVERAGE...BUT THERE WILL BE STORMS AROUND THE AREA
(SOME STRONG TO SEVERE).

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED
RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY
RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR
RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH
KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST
FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL
ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS
ON THE MAINSTEM RED RIVER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE
CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS
FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY
WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO
RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/TG/GROCHOCINSKI
Hazardous weather outlook, Jul 4, 4:22 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT MON JUL 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
522 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY
TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA.
A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS
AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE
STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM
TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 4 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Towner

When
July 4, 2:30 PM CST
Where
Towner County, 1.14 mi NW of Rocklake
Measured
1 in hail
Reported by
Public
Coordinates
48.790, -99.250

Penny to quarter size hail fell in Rock Lake.

Hail, Cavalier

When
July 4, 3:15 PM CST
Where
Cavalier County, 2.07 mi S of Munich
Measured
0.88 in hail
Reported by
Public
Coordinates
48.640, -98.820

Hail, Cavalier

When
July 4, 3:20 PM CST
Where
Cavalier County, 0.46 mi E of Weaver
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -98.710

Pea to quarter size hail fell.

Hail, Pembina

When
July 4, 3:40 PM CST
Where
Pembina County, 3.17 mi E of Neche
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Public
Coordinates
48.980, -97.460

Quarter to half dollar sized hail fell. Wind drive hail produced crop, roofing, and some vehicle damage across neche township.

Hail, Pembina

When
July 4, 3:55 PM CST
Where
Pembina County, Pembina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.970, -97.250

Tornado, Pembina

When
July 4, 3:57 PM CST to 4:01 PM CST
Where
Pembina County, 0.91 mi W of Pembina to 0.5 mi E of Pembina
Rating
EF0
Path length
2 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
48.970, -97.270

This tornado tracked eastward for about two miles and appears to have lifted just before reaching the Red River. The tornado was likely wrapped in downburst winds and rain as it tracked across the north side of Pembina. Though wind and hail occurred over a broad area of Pembina and Pembina East townships, there was more extreme tree branch damage and evidence of a tornado track across the north side of town. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Pembina

When
July 4, 4:00 PM CST
Where
Pembina County, Pembina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.970, -97.250

Tree branches up to 4 inches in diameter were blown down.

Hail, Traill

When
July 4, 7:32 PM CST
Where
Traill County, 9.41 mi E of Reynolds
Measured
0.75 in hail
Reported by
Public
Coordinates
47.660, -96.900

Tornado, Traill

When
July 4, 8:15 PM CST to 8:17 PM CST
Where
Traill County, 3.81 mi W of Kelso to 3.99 mi WSW of Kelso
Rating
EF1
Path length
0.5 mi
Path width
30 yd
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
47.310, -97.110

This tornado touched down briefly in a farmyard and tracked southward for about one-half mile before lifting. The tornado tore off part of the house eaves and numerous shingles. It also spread sections of a ground based solar collector around the farmyard. Only small branches were broken down in the poplar trees to the northeast of the farmyard. Peak winds were estimated at 95 mph.

Tornado, Cass

When
July 4, 8:26 PM CST to 8:35 PM CST
Where
Cass County, 3.36 mi WNW of Grandin to 4 mi SSW of Grandin
Rating
EF0
Path length
4 mi
Path width
40 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
47.240, -97.070

This tornado tracked for a distance of nearly four miles, to around four miles south-southwest of Grandin. Initially the tornado tracked southward for about 1.5 miles before turning southeast. Farm shelterbelts along the route had numerous large tree branches and tree limbs broken down. The long rope tornado was partially obscured in heavy rains at times. Peak winds were estimated at 85 mph.

Funnel Cloud, Traill

When
July 4, 8:35 PM CST
Where
Traill County, 8.41 mi S of Caledonia
Reported by
Trained Spotter
Coordinates
47.350, -96.850

Thunderstorm Wind, Cass

When
July 4, 8:40 PM CST
Where
Cass County, 3.58 mi SSW of Gardner
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.100, -96.990

One eight inch diameter tree and numerous tree limbs were snapped in a shelterbelt.

Hail, Cass

When
July 4, 8:40 PM CST
Where
Cass County, 3.58 mi SSW of Gardner
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.100, -96.990

Tornado, Cass

When
July 4, 8:59 PM CST to 9:06 PM CST
Where
Cass County, 2.51 mi SE of Amenia to 3 mi NW of Mapleton
Rating
EF2
Path length
3 mi
Path width
600 yd
Property damage
$150,000
Crop damage
$150,000
Reported by
NWS Storm Survey
Coordinates
46.950, -97.140

This tornado tracked southeastward for nearly three miles to around three miles northwest of Mapleton. The tornado took down three sets of wooden high voltage double power poles. It continued into a farmyard and completely removed the roof from one farmhouse and blew apart the attached garage. A semi tractor and trailer in the yard were rolled. Numerous trees were snapped or uprooted and smaller sheds were destroyed. Peak winds were estimated at 130 mph.

Funnel Cloud, Cass

When
July 4, 9:05 PM CST to 9:07 PM CST
Where
Cass County, 0.84 mi SE of Everest
Reported by
Trained Spotter
Coordinates
46.860, -97.210

A funnel cloud was evident for a couple of minutes.

Hail, Cass

When
July 4, 9:30 PM CST
Where
Cass County, 1.98 mi NE of Leonard
Measured
1 in hail
Reported by
Public
Coordinates
46.670, -97.220

Dime to quarter sized hail was reported along with brief heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314193, 314194, 314195, 314196, 314197, 331771, 314198, 314199, 331772, 314200, 314203, 331773, 331774, 314205, 314206, 314207.